Iowa, 2015Flooding in Iowa, December 15 to 16, 2015
December 15 to 16, 2015 · NWS DVN · 2 events in 2 counties and zones
Unusually warm weather over the previous four weeks allowed heavier rain than normal to fall in early December with many locations receiving precipitation that was 200 to 300% above normal. This caused many rivers to flood during December.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually warm weather over the previous four weeks allowed heavier rain than normal to fall in early December with many locations receiving precipitation that was 200 to 300% above normal. This caused many rivers to flood during December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 15, 12:24 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Dec 15, 12:24 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1224 PM CST TUE DEC 15 2015
...UPDATED HYDROLOGY SECTION...
.SYNOPSIS...
ISSUED AT 300 AM CST TUE DEC 15 2015
REGION AT 2 AM UNDER A THICK MANTLE OF LOW CLOUDS WITH SURFACE RIDGING
OVER CENTRAL IOWA. NEXT DEVELOPING LOW IN COLORADO VERIFYING WILL PASS
TO OUR NORTHWEST THE NEXT 24 HOURS. UPSTREAM ENERGY SUPPORTS NORTHWEST
FLOW WEDNESDAY INTO FRIDAY. AREA TEMPERATURES WITH LOW CLOUDS AND LIGHT
WINDS SUGGEST HIGHS WITHIN 5 TO 7 DEGREES OF CURRENT TEMPERATURES TODAY.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 300 AM CST TUE DEC 15 2015
SHORT TERM FORECAST CONFIDENCE ASSESSMENT...GOOD OR ABOVE AVERAGE.
MAIN ISSUE WILL BE COVERAGE AND EXTENT OF LIGHT TO TRACE LIGHT RAIN
OR SPRINKLES AMOUNTS TONIGHT WITH PASSING LOW TO OUR NORTHWEST.
TODAY...CLOUDY WITH LIGHT WINDS AND LOW CLOUD BASES SUGGEST HIGHS WILL
TOP OUT MOST PLACES IN THE LOWER 40S.
TONIGHT...CLOUDS TO CONTINUE WITH INCREASING EAST AND THEN SOUTHEAST
AND THEN SOUTH WINDS OF 10 TO 20+ MPH. VERIFICATION SUPPORTS BL SLIGHTLY
DRIER THAN MOST SOLUTIONS WITH FORCING STRENGTH AT OR BELOW MOST SOLUTIONS.
THIS WOULD TEND TO SUPPORT QPF AMOUNTS LIGHTER AND MORE SPOTTY TONIGHT.
HAVE SLIGHT TO LOW CHANCE MOST LOCATIONS WITH TRACE OR NO RAIN AMOUNTS
LIKELY TO BE MORE COMMON THAN MEASURABLE. INCREASING WINDS AND
WARM AIR ADVECTION TO KEEP LOWS IN THE UPPER 30S TO AROUND 40
DEGREES...TEMPERATURES LIKELY TO SLOWLY RISE A FEW DEGREES LATE
EVENING AND OVERNIGHT.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 300 AM CST TUE DEC 15 2015
THE NEXT STORM SYSTEM MOVES THROUGH THE AREA ON WEDNESDAY BRINGING A
PERIOD OF RAIN TO THE FAR NORTH AND EAST AREAS DURING THE MORNING.
DURING THE AFTERNOON THERE MAY OR MAY NOT BE SOME WRAP AROUND RAIN
IMPACT THE FAR NORTHWEST AREAS.
WINDY CONDITIONS WILL AGAIN BE SEEN WEDNESDAY WITH TEMPERATURES 10
TO 15 DEGREES ABOVE NORMAL.
QUIET AND DRY CONDITIONS ARE EXPECTED WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT AS THE STORM SYSTEM EXITS THE AREA. WRAP AROUND
CLOUDS MAY PERSIST ACROSS THE NORTHERN TWO THIRDS OF THE AREA.
TEMPERATURES WILL BE MUCH CLOSER TO BUT STILL AVERAGE SLIGHTLY ABOVE
NORMAL.
FRIDAY ON...
THE MODEL CONSENSUS HAS DRY CONDITIONS FOR THE AREA FROM FRIDAY
THROUGH SATURDAY NIGHT AS HIGH PRESSURE MOVES THROUGH THE MIDWEST.
TEMPERATURES SHOULD BE CLOSE TO NORMAL.
ON SUNDAY...BREEZY CONDITIONS LOOK TO BE ON TAP FOR THE AREA AS THE
HIGH MOVES INTO THE OHIO VALLEY AND ANOTHER STORM SYSTEM DEVELOPS IN
THE PLAINS. THE MODEL CONSENSUS HAS DRY CONDITIONS FOR THE AREA WITH
ABOVE NORMAL TEMPERATURES.
STARTING SUNDAY NIGHT AND CONTINUING THROUGH MONDAY...ANOTHER STORM
SYSTEM WILL AFFECT THE MIDWEST. THE MODELS HAVE DISAGREEMENTS ON THE
OVERALL TIMING AND TRACK. THE MODELS ARE SUGGESTING THAT THIS SYSTEM
MAY ARRIVE IN TWO OR POSSIBLY THREE PARTS OVER A MULTI-DAY PERIOD.
THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS FOR THE SUNDAY
NIGHT THROUGH MONDAY TIME FRAME DUE TO DIFFERENCES IN THE TIMING AND
TRACK OF EACH PART. THESE POPS WILL SLOWLY INCREASE THE REMAINDER OF
THE WEEK AS TIMING AND TRACK OF THE SYSTEM BECOMES BETTER DEFINED.
TEMPERATURES WILL AGAIN AVERAGE 10 TO 15 DEGREES ABOVE NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1143 AM CST TUE DEC 15 2015
AS A LOW PRESSURE CENTER CONTINUES TO DEVELOP ACRS THE WEST
CENTRAL PLAINS...A DECK OF LOW MVFR AND EVEN IFR CIGS/CLOUDS WILL
CONTINUE TO HANG ACRS THE TAF SITES THIS AFTERNOON. ONLY MINOR
DIURNAL CEILING LIFTS EXPECTED THIS AFTERNOON...WITH EAST TO
SOUTHEAST SFC WINDS OF 8-12 KTS. AFTER SUNSET THIS EVENING...MUCH
OF THE DECK TRAPPED UNDER AN INVERSION COULD LOWER INTO THE IFR
HEIGHT RANGE. AS THE LOW PRESSURE CENTER TAKES AIM ON FAR
NORTHWESTERN IA BY WED MORNING...LIFT WILL INCREASE AN MAY BEGIN
SOME DRIZZLE OUT OF THE LOW DECK TOWARD MIDNIGHT. THEN A BAND OF
ASSOCIATED SHOWERS WILL DEVELOP/STREAM UP FROM THE SOUTH AND
POSSIBLY IMPACT MOST OF THE SITES FROM MIDNIGHT THROUGH 09-12Z OR
SO. BEHIND THAT WITH BACKING WINDS TO THE SOUTH AND INCREASING TO
15 TO 25 KTS...CIGS MAY ACTUALLY LIFT BACK TO HIGHER MVFR OR EVEN
VFR INTO WED MORNING AS THE SYSTEM/S DRY SLOT WHIRLS IN FROM THE
SOUTHWEST ACRS THE AREA. BRISK SOUTHWEST SFC WINDS OF 15 TO 25
KTS AND HIGHER GUSTS POSSIBLE BY MID TO LATE WED MORNING. ..12..
&&
.HYDROLOGY...
ISSUED AT 1222 PM CST TUE DEC 15 2015
HAVE ISSUED FLOOD WARNINGS FOR THE MS RIVER FROM KEITHSBURG TO
GREGORY LANDING FOR MINOR FLOODING LATER THIS WEEK. ALSO RIVERS
CONTINUE TO RISE ACROSS EASTERN IA AND HAVE ISSUED WARNINGS FOR
INDEPENDENCE AND ANAMOSA SHAW RD. ON THE WAPSIPINICON. ON THE IOWA
RIVER LONE TREE WAS ADDED TO THE LIST OF FLOOD WARNINGS. MANY
POINTS ARE OR WILL BE IN MINOR TO MODERATE FLOOD ACROSS THE CWA
THE REMAINDER OF THIS WEEK AND EXTENDING INTO NEXT WEEK. NO
SIGNIFICANT RAIN OR SNOW IS EXPECTED THROUGH THIS WEEKEND.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...08
AVIATION...12
HYDROLOGY...HAASE
Hazardous weather outlook, Dec 15, 3:08 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 AM CST TUE DEC 15 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
308 AM CST TUE DEC 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
NICHOLS/08
Flood, Washington
- When
- December 15, 3:00 PM CST to December 16, 2:00 PM CST
- Where
- Washington County, 0.77 mi WNW of Kalona Arpt to 1.19 mi ESE of Kalona
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.483, -91.744
The English River at Kalona rose above the major flood stage of 18 feet around 3 PM on December 15 and fell back below 18 feet around 2 PM on December 16. The river crested at 18.75 feet at approximately 3:11 AM on December 16.
Flood, Keokuk
- When
- December 16, 1:00 AM CST to 6:00 PM CST
- Where
- Keokuk County, 2.47 mi N of Hayesville to 1.21 mi NNE of Sigourney Iowa Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.305, -92.244
The North Skunk River at Sigourney rose above the major flood stage of 21 feet around 1AM on December 16 and fell back below 21 feet on the 16th around 6PM. The river crested at 21.1 feet at 1043 AM on December 16.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, December 15, 2015$28,000 · 4 events
- Winter Storm in South Dakota, December 15 to 16, 201520 events
- Winter Storm and Heavy Snow in Minnesota, December 15 to 16, 201520 events
- Heavy Snow and Winter Weather in South Dakota, December 15 to 16, 201517 events
- Winter Storm and Heavy Snow in North Dakota, December 15 to 16, 201516 events
- Winter Storm in South Dakota, December 15 to 16, 201515 events
- Heavy Snow in Idaho, December 15 to 16, 201510 events
- Winter Storm in Nebraska, December 15 to 16, 20159 events
- Winter Storm in Nebraska, December 15 to 16, 20159 events
- Heavy Snow in North Dakota, December 15 to 16, 20158 events
- Heavy Snow and Winter Weather in Washington, December 15 to 16, 20155 events
- Frost and Freeze in California, December 15 to 16, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610052, 610053.